You are on page 1of 5

A 68 year old man with recurrent cancer of maxillary antrum talks mostly nonsense.

He is also disoriented for time and place and fails to recognize some of his regular carers. How will you proceed with evaluation and management?
This clinical picture of 68 year old elderly man who is having cancer of maxillary antrum with recurrence , implies that he had previous history of surgery followed by chemotherapy or radiotherapy or both. Symptom of disorientation, incoherent speech, agitation and misinterpretation indicates that he is suffering from hyper active delirium.

EVALUATION
As in other head and neck cancer this arises from epithelial lining of aero- digestive cavity, and vast majority of tumor belongs to sqamous cell carcinomas. As all patients being evaluated for malignancy, patient with carcinoma arising from the head & neck region demand a complete history & physical examination. A complete history should be obtained with particular attention to type and duration of symptoms. But here I would like to give more importance to delirium that related to tumor and its treatment. Delirium is neurocognitive impairment and here this may be acute or chronic. Acute neurocognitive impairment in HNC patients has been studied primarily in the context of postoperative delirium and the incidence is 13 t0 26%.Older age is a risk factor but here as the date of surgery is not indicated possibility of post operative delirium may be excluded. Long-term neuro cognitive impairment is mostly observed in cancer of

maxillary antrum as in other paranasal sinus tumors. Incidental brain irradiation is most common in these sites. The pathogenesis of neurocognitive impairment following radiotherapy is multifactorial.The main factors are radiation induced vascular injury and inflammation, radionecrosis, radiation injury to sub cortical white matter, pituitary and hypothalamic dysfunction, cerebral atrophy and other co morbid condition. Patients who were older at the time of radiation had more extensive radiation necrosis. In addition to radiation & surgery other causes like brain metastasis, metabolic encephalopathy, electrolyte abnormalities, glucose abnormalities, infections, hematological abnormalities, nutritional deficiencies,vasculitis,paraneoplastic neurological syndromes, toxicity of antineoplastic therapy ,chemotherapy, drugs like antichlinergics,anxiolytics, hypnotics, can precipitate delirium. Other diseases not related to neoplasm like CNS diseases, or trauma, cardiac diseases, lung diseases, endocrinopathy, alcohol or drug abuse also can produce delirium. Change of environment, unfamiliar excessive stimuli hot or cold, general deterioration, fatigue, anxiety, depression, pain, fecal impaction, urinary retention, dehydration etc may cause delirium. So according to these etiological factors investigations like routine blood and urine examinations ,culture&sensitivity,RFT,LFT,TFT,Blood glucose ,EEG, CT, MRI etc may be done. Clinical assessment should be done by careful physical and neurological examinations. Mental and cognitive status assessment can be done with the help of MMSE (mini mental state examination), DRS (delirium rating scale) or MDAS (memorial delirium assessment scale), and also by screening with CAM(confusion assessment method).

MANAGEMENT

Delirium is generally a reversible condition and underlying cause should be sought and correct correctable causes NONPHARMACOLOGICAL TREATEMENT An attempt should be made to help the patient to express their distress. Hallucination, nightmare and misinterpretation often reflect the patients fear and anxieties.

Keep calm and avoid confrontation.

Respond to the patients comment.

Clarify perceptions, and validate those which are accurate.

Explain what is happening and why

State what can be done to help.

Repeat important and helpful information.

Stress to both the patient and the family that delirium is not madness and that can expect lucid intervals. Continue to treat the patient with courtesy and respect. Bed rails should be avoided, they can be dangerous

Patient should be allowed to walk

Allay fear and suspicion and reduce misinterpretation by use of night

light Not changing the position of the bed Explaining every procedure and event in detail.

The presence of a close relative, or friend, continuity of professional cares and a single room to minimize external visual and auditory stimulation may help to provide safe environment. PHARMOCOLOGICAL TREATEMENT Supportive technique alone is often not effective in controlling the symptom of delirium, symptomatic treatment with neuroleptics or sedative medications are necessary. Haloperidol, a potent dopamine blocker is the drug of choice in the treatment of delirium. Haloperidol in low dozes 1-3mg/day is usually effective in targeting, agitation, paranoia, and fear. Typically 0.51mg haloperidol (PO, IV, and IM, SC) is administered with repeat doses every 45-60 minute titrated against target symptoms. An intravenous route can facilitate rapid onset of medication effects. If intravenous access is unavailable, we can start with I|M or S\C administration and switch to the oral route when possible. Another strategy in the management of symptom related to delirium is to add parenteral lorazepam to a regimen of haloperidol. Lorazepam (0.5- 1.0mg q1-2h PO or IV) along with haloperidol may be more effective in rapidly sedating agitated delirious patient, and may help minimize extra pyramidal side effects associated with haloperidol. The initial doze of haloperidol depends on previous medication, weight, age and severity of symptoms. Subsequent doze depend on initial response. Daily or b.d maintenance doses are generally adequate; some time more frequent administration is necessary Alternative neuroleptics can be used if greater sedation is required or haloperidol is contraindicated. Droperidol and chlorpromazine are relatively sedating, and recently risperidone, clozapine, quetipine, zipsidone and olanazipine have been used.

CONCLUSION

65 year elderly man with Ca maxillary antrum will be evaluated with special importance to his physical and psychosocial aspects to reach proper management. Considering his age, site and nature of tumor the possible cause of delirium may be radiation injury to brain .Eventhough other possible causes will be investigated and treated according to the aetiological factors.